Indian Journal of Psychological Medicine

CASE REPORT
Year
: 2014  |  Volume : 36  |  Issue : 3  |  Page : 335--337

Ketamine dependence in an anesthesiologist: An occupational hazard?


Shrigopal Goyal, Atul Ambekar, Rajat Ray 
 Department of Psychiatry, National Drug Dependence Treatment Centre, All India Institute of Medical Sciences, New Delhi, India

Correspondence Address:
Dr. Shrigopal Goyal
Department of Psychiatry, National Drug Dependence Treatment Centre, Room No. 4096, Teaching Block, All India Institute of Medical Sciences,
India

Substance abuse among medical professionals is a cause for concern. Certain psychotropic substances such as ketamine are at easy dispense to anesthesiologists increasing the likelihood of misuse and dependence and raise several issues including safety of patients. We discuss a case demonstrating ketamine dependence in an anesthesiologist from India. The reported psychotropic effects of ketamine ranged from dissociation and depersonalization to psychotic experiences. There was also development of significant tolerance to ketamine without prominent physical withdrawal symptoms and cyclical use of very high doses was observed. Issues related to management of health professionals are also discussed.


How to cite this article:
Goyal S, Ambekar A, Ray R. Ketamine dependence in an anesthesiologist: An occupational hazard?.Indian J Psychol Med 2014;36:335-337


How to cite this URL:
Goyal S, Ambekar A, Ray R. Ketamine dependence in an anesthesiologist: An occupational hazard?. Indian J Psychol Med [serial online] 2014 [cited 2020 Apr 10 ];36:335-337
Available from: http://www.ijpm.info/article.asp?issn=0253-7176;year=2014;volume=36;issue=3;spage=335;epage=337;aulast=Goyal;type=0